Iowa, 2010

Heat in Iowa, July 22, 2010

July 22, 2010 · NWS OAX · 4 events in 4 counties and zones

Temperatures climbed into the mid and upper 90s during the afternoon and early evening in far southwest Iowa on July 22nd. When combined with dew point temperatures that were close to 80 degrees, heat index values reached around 105 to 110 degrees from around 2pm until 7pm CDT.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Temperatures climbed into the mid and upper 90s during the afternoon and early evening in far southwest Iowa on July 22nd. When combined with dew point temperatures that were close to 80 degrees, heat index values reached around 105 to 110 degrees from around 2pm until 7pm CDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 22, 2:41 AM CST, 10 hours 19 minutes earlier.

Area forecast discussion, Jul 22, 2:41 AM CST, 10 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
341 AM CDT THU JUL 22 2010

.DISCUSSION...

SYNOPSIS...00Z UPPR AIR ANLYS INDCD SEASONABLY STRONG 100 KT H3
JET ANTICYCLONICALLY CURVED FM WY THRU THE NRN PLAINS. WK SHRTWV
TROF WAS NOTED EJECTING OUT OF NRN ROCKIES TROF THRU WRN SD. DEEP
MOISTURE WAS NOTED OVR THE CNTRL AND SRN PLAINS WITH H7 DEW POINTS
AOA 5 C OVR NEB/KS. AT H85...15 C ISODROSOTHERM EXTNDD FM SRN TX
INTO SRN NEB. H85 WRM FNT EXTNDD FM NW NEB INTO WRN MO. 07Z SFC
ANLYS INDCD WK LO FM CNTRL NEB INTO CNTRL SD WITH SFC WRM FNT EWD
THRU NE NEB INTO WRN IA.

FORECAST...DECENT MCS NOW IN PROGRESS OVR THE NRN CWA INTO SE SD
AND NRN IA. THIS SHLD CONT TO PROGRESS TO THE E THIS MRNG AND WL
LINGER SOME LO CHC POPS INTO THE MRNG HOURS AS THIS EXITS...BUT
MOST OF THE MORE SIG ACTION SHLD BE TO OUR E BY 12Z. SFC WRM FNT
THEN CONTS TO MOV N TODAY AND WL CLEAR OUR AREA BY MID MRNG. THIS
SHLD LEAD TO A HOT DAY AS H85 THERMAL RIDGE BUILDS INTO ERN
NEB/WRN IA. MIXING TO H85 YIELDS HIGHS INTO THE LOWER AND MID 90S
AND LITTLE CHANGE WAS MADE TO GOING HIGHS. LO LVL FLOW SHLD REMAIN
NEARLY S OR SLIGHTLY SE OVR OUR ERN CWA TODAY WHICH WL LIKELY KEEP
THE MID TO UPPER 70 DEW POINTS IN THE AREA. THIS COUPLED WITH
TEMPERATURES IN THE 90S LEADS TO A HEAT INDEX NEAR 105 TO 108 FOR
LOCATIONS NEAR THE RIVER AND E. THUS HAVE ISSUED A HEAT ADVISORY
FOR THOSE AREAS TODAY. AS FAR AS CONVECTIVE POTENTIAL
TODAY...DISREGARDED THE NAM AS IT SEEMS TO HAVE SOME GRID-SCALE
FEE BACK THAT LED TO WIDESPREAD CONVECTIVE DEVELOPMENT BY MID TO
LATE AFTN WHICH DRIVES A FNT S WHICH DOES NOT APPEAR TO BE REAL.
ALTHOUGH A WEAK PREFRONTAL TROF SHOULD MOV INTO OUR NW FA THIS
AFTN...AND THE ATMOSPHERE SHLD BECOME MODERATELY TO STRONGLY
UNSTABLE...WARMING MID LVL TMPS WL LIKELY KEEP THINGS CAPPED TODAY
AND SHLD SEE A MOSTLY DRY DAY. THUS LITTLE CHANGE FROM PREVIOUS
FORECAST WITH JUST A SCHC POP IN THE NW LATE THIS AFTN. A LITTLE
BETTER CHC FOR CONVECTION WILL MOVE INTO THE FA TONIGHT EITHER FM
CONVECTION MOVG IN FM NRN NEB AND CNTRL SD...OR DVLPMENT
ASSOCIATED WITH ANOTHER STG LO LVL JET. DID LOWER POPS TONIGHT OVR
THE CNTRL AND S...WE MAINTAIN CHC POPS FOR THE N. LEFT SOME SCHC
POPS INTO FRI MRNG FOR ANY LEFT OVR NOCTURNAL ACTIVITY...BUT MOST
OF FRI SHLD BE DRY AND AGAIN HOT AHEAD OF A FAIRLY IMPRESSIVE UPPR
LVL SYSTEM MOVG THRU THE NRN PLAINS. THIS WL ALLOW FOR LO PRESSURE
TO DEEPEN OVR SD DURING THE DAY ON FRI AND PUSH A COLD FRONT INTO
THE FA ON FRI NIGHT. WL NOT EXTEND THE HEAT ADVRY INTO FRI
ATTM...BUT THIS MAY BE NEEDED LATER. CONVECTION PRETTY LIKELY TO
DVLP ALNG THE CDFNT TO OUR NW AND AT LEAST ROLL THRU PART OF THE
AREA ON FRI NIGHT /ESPECIALLY NERN CWA/. THIS FNT WL CLR THE SRN
FA ON SAT MRNG AND HAVE REMOVED POPS FM SAT AFTN. SHLD SEE SOME
SEASONABLY COOLER AIR MOV INTO THE FA ON SAT WITH COOLER DEW
POINTS. NO CHANGES MADE PAST SAT...BUT LOOKS COOLER AND DRY AS
FORECAST INDICATES.

BOUSTEAD

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

06Z TAFS

MAIN CONCERN REGARDING TAFS THIS MORNING IS THE ON GOING CONVECTION
ACROSS NORTHEAST NEBRASKA EFFECTING KOFK. A FRONTAL BOUNDARY SLOWLY
MOVING NORTH HAS RESULTED IN CONTINUAL SHOWER AND THUNDERSTORM
DEVELOPMENT ACROSS NORTHEAST NEBRASKA...SOUTHEAST SOUTH DAKOTA AND
NORTHWEST IOWA. EXPECTING CIGS TO ONLY REACH AS LOW AS MVFR
AT KOFK WITH VIS REMAINING AT P6SM. NEW DEVELOPMENT MOVING OUT OF
CENTRAL NEBRASKA WILL KEEP PRECIP AND MVFR CIGS THROUGH THE MORNING AT
KOFK AS THE BOUNDARY HAS BECOME NEARLY STATIONARY ACROSS NORTHEAST
NEBRASKA. IR SATELLITE IMAGERY REVEALS A WELL DEFINED COMPLEX OF
STORMS MOVING EAST AND CURRENTLY CENTERED OVER NORTHWEST IOWA.
EXPECTING MVFR CIGS TO LIFT THROUGH THE MID MORNING AT KOFK AS THIS
SYSTEM PUSHES NORTH AND EAST. VFR CIGS SHOULD PERSIST THROUGH THE
PERIOD AT KOMA AND KLNK...EVEN WITH LINGERING MID TO LOW CLOUDS FROM
THE CONVECTION IN THE NORTH. WINDS AT ALL SITES WILL REMAIN OUT OF
THE SOUTH AS A COLD FRONT CONTINUES TO PUSH SLOWLY EAST OUT OF THE
ROCKIES. WINDS WILL COME AROUND FROM THE NORTH AT KOFK AS STORMS
MOVE OUT OF THE REGION LATER THIS MORNING.

KURTZ

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR
     NEZ044-045-051>053-066>068-090>093.

IA...HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR
     IAZ069-079-080-090-091.

&&
Hazardous weather outlook, Jul 22, 10:38 AM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1138 AM CDT THU JUL 22 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-230645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1138 AM CDT THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS EVENING INTO THE OVERNIGHT
HOURS OVER MOST OF THE OUTLOOK AREA. THE MOSTLY LIKELY AREA FOR
THUNDERSTORMS WILL BE OVER NORTHEAST NEBRASKA AND WEST CENTRAL
IOWA. SEVERE WEATHER IS GENERALLY NOT EXPECTED...BUT A STRONG
THUNDERSTORM WITH GUSTY WINDS WILL BE POSSIBLE TONIGHT.

HOT AND HUMID CONDITIONS ARE EXPECTED TODAY. THE HEAT INDEX WILL
REACH 105 TO 108 IN THE AFTERNOON AND EARLY EVENING OVER SOUTHEAST
AND EAST CENTRAL NEBRASKA...AS WELL AS SOUTHWEST IOWA.

FLOODING WILL ALSO CONTINUE ALONG THE MISSOURI RIVER FROM AROUND
BROWNVILLE TO RULO. FLOODING WILL ALSO OCCUR TODAY ON THE PONCA
CREEK IN NORTHEAST NEBRASKA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE THROUGH THE OUTLOOK AREA ON FRIDAY EVENING
AND OVERNIGHT. THUNDERSTORMS WILL BE POSSIBLE ALONG THE FRONT.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT A STRONG STORM
WILL BE POSSIBLE.

FLOODING IS EXPECTED TO CONTINUE ALONG THE MISSOURI RIVER FROM
AROUND BROWNVILLE PAST RULO FOR AT LEAST THE NEXT FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TONIGHT.

KERN

In the hours before

Local storm report, Jul 22, 7:11 AM CST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
811 AM CDT THU JUL 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 AM     HEAVY RAIN       BLOOMFIELD              42.60N 97.65W
07/22/2010  M4.50 INCH       KNOX               NE   LAW ENFORCEMENT

            REPORTED BY LOCAL POLICE DEPARTMENT.

&&

VDEWALD
Local storm report, Jul 22, 7:15 AM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
815 AM CDT THU JUL 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HEAVY RAIN       VERDEL                  42.81N 98.19W
07/22/2010  M6.10 INCH       KNOX               NE   CO-OP OBSERVER

&&

BKERN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heat. Local standard time, as filed.

Heat, Fremont

When
July 22, 1:00 PM CST to 6:00 PM CST
Where
Fremont forecast zone
Reported by
Official NWS Observations
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

Heat, Mills

When
July 22, 1:00 PM CST to 6:00 PM CST
Where
Mills forecast zone
Reported by
Official NWS Observations
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

Heat, Montgomery

When
July 22, 1:00 PM CST to 6:00 PM CST
Where
Montgomery forecast zone
Reported by
Official NWS Observations
Coordinates
41.030, -95.156 (the zone’s center; the record gives no point)

Heat, Page

When
July 22, 1:00 PM CST to 6:00 PM CST
Where
Page forecast zone
Reported by
Official NWS Observations
Coordinates
40.739, -95.150 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237502, 237504, 237505, 237506.